2012, 9(2): 259-279. doi: 10.3934/mbe.2012.9.259

Qualitative analysis of a model for co-culture of bacteria and amoebae

1. 

Center for Information Technology, Bruno Kessler Foundation, via Sommarive 18, I-38123 Trento Povo, Italy

2. 

Institut de Mathématiques de Bordeaux, UMR CNRS 5251 - Case 36, Université Victor Segalen Bordeaux 2, 3ter place de la Victoire 33076 Bordeaux Cedex, France

3. 

Department of Mathematics, Shanghai Jiao Tong University, Shanghai 200240, China

Received  February 2011 Revised  November 2011 Published  March 2012

In this article we analyze a mathematical model presented in [11]. The model consists of two scalar ordinary differential equations, which describe the interaction between bacteria and amoebae. We first give the sufficient conditions for the uniform persistence of the model, then we prove that the model can undergo Hopf bifurcation and Bogdanov-Takens bifurcation for some parameter values, respectively.
Citation: Laura Fumanelli, Pierre Magal, Dongmei Xiao, Xiao Yu. Qualitative analysis of a model for co-culture of bacteria and amoebae. Mathematical Biosciences & Engineering, 2012, 9 (2) : 259-279. doi: 10.3934/mbe.2012.9.259
References:
[1]

A. Andronov, E. A. Leontovich, I. I. Gordon and A. G. Maier, "Theory of Bifurcations of Dynamical Systems on a Plane,'' Israel Program for Scientific Translations, Jerusalem, 1971.

[2]

R. Bogdanov, Bifurcations of a limit cycle for a family of vector fields on the plane, Selecta. Math. Soviet., 1 (1981), 373-388.

[3]

R. Bogdanov, Versal deformations of a singular point on the plane in the case of zero eigenvalues, Selecta. Math. Soviet., 1 (1981), 389-421.

[4]

S.-N. Chow and J. K. Hale, "Methods of Bifurcation Theory,'' Springer-Verlag, New York-Heidelberg-Berlin, 1982. doi: 10.1007/978-1-4613-8159-4.

[5]

P. Cosson, L. Zulianello, O. Join-Lambert, F. Faurisson, L. Gebbie, M. Benghezal, C. Van Delden, L. K. Curty and T. Khler, Pseudomonas aeruginosa virulence analyzed in a Dictyostelium discoideum host system, J. Bacteriol., 184 (2002), 3027-3033. doi: 10.1128/JB.184.11.3027-3033.2002.

[6]

F. Dumortier, R. Roussarie and J. Sotomayor, Generic $3$-parameter families of vector fields on the plane, unfolding a singularity with nilpotent linear part. The cusp case of codimension $3$, Ergodic Theory Dynam. Systems, 7 (1987), 375-413. doi: 10.1017/S0143385700004119.

[7]

F. Dumortier, R. Roussarie, J. Sotomayor and H. Zoladek, "Bifurcations of Planar Vector Fields. Nilpotent Singularities and Abelian Integrals,'' Lecture Notes in Mathematics, 1480, Springer-Verlag, Berlin, 1991.

[8]

E. M. C. D'Agata, P. Magal, D. Olivier, S. Ruan and G. F. Webb, Modeling antibiotic resistance in hospitals: The impact of minimizing treatment duration, J. Theor. Biol., 249 (2007), 487-499. doi: 10.1016/j.jtbi.2007.08.011.

[9]

E. M. C. D'Agata, M. Dupont-Rouzeyrol, P. Magal, D. Olivier and S. Ruan, The impact of different antibiotic regimens on the emergence of antimicrobial-resistant bacteria, PLoS ONE, 3 (2008), 1-9.

[10]

R. Froquet, N. Cherix, S. E. Burr, J. Frey, S. Vilches, J. M. Tomas and P. Cosson, Alternative host model to evaluate Aeromonas virulence, Appl. Environ. Microbiol., 73 (2007), 5657-5659. doi: 10.1128/AEM.00908-07.

[11]

L. Fumanelli, M. Iannelli, H. A. Janjua and O. Jousson, Mathematical modeling of bacterial virulence and host-pathogen interactions in the Dictyostelium/Pseudomonas system, J. Theor. Biol., 270 (2011), 19-24. doi: 10.1016/j.jtbi.2010.11.018.

[12]

J. K. Hale, "Asymptotic Behavior of Dissipative Systems,'' Mathematical Surveys and Monographs, 25, American Mathematical Society, Providence, RI, 1988.

[13]

J. K. Hale and P. Waltman, Persistence in infinite dimensional systems, SIAM J. Math. Anal., 20 (1989), 388-395. doi: 10.1137/0520025.

[14]

E. Kipnis, T. Sawa and J. Wiener-Kronish, Targeting mechanisms of Pseudomonas aeruginosa pathogenesis, Medecine et Maladies Infectieuses, 36 (2006), 78-91. doi: 10.1016/j.medmal.2005.10.007.

[15]

C. L. Kurz and J. J. Ewbank, Infection in a dish: High-throughput analyses of bacterial pathogenesis, Curr. Opin. Microbiol., 10 (2007), 10-16. doi: 10.1016/j.mib.2006.12.001.

[16]

S. Ruan and D. Xiao, Global analysis in a predator-prey system with nonmonotonic functional response, SIAM J. Appl. Math., 61 (2001), 1445-1472. doi: 10.1137/S0036139999361896.

[17]

G. F. Webb, E. M. C. D'Agata, P. Magal and S. Ruan, A model of antibiotic resistant bacterial epidemics in hospitals, Proc. Natl. Acad. Sci. USA, 102 (2005), 13343-13348. doi: 10.1073/pnas.0504053102.

[18]

D. Xiao and S. Ruan, Bogdanov-Takens bifurcations in predator-prey systems with constant rate harvesting, in "Differential Equations with Applications to Biology" (Halifax, NS, 1997), Fields Inst. Commun., 21, Amer. Math. Soc., Providence, RI, (1999), 493-506.

[19]

Z. F. Zhang, T. R. Ding, W. Z. Huang and Z. X. Dong, "Qualitative Theory of Differential Equations,'' Transl. Math. Monogr., 101, American Mathematical Society, Providence, RI, 1992.

show all references

References:
[1]

A. Andronov, E. A. Leontovich, I. I. Gordon and A. G. Maier, "Theory of Bifurcations of Dynamical Systems on a Plane,'' Israel Program for Scientific Translations, Jerusalem, 1971.

[2]

R. Bogdanov, Bifurcations of a limit cycle for a family of vector fields on the plane, Selecta. Math. Soviet., 1 (1981), 373-388.

[3]

R. Bogdanov, Versal deformations of a singular point on the plane in the case of zero eigenvalues, Selecta. Math. Soviet., 1 (1981), 389-421.

[4]

S.-N. Chow and J. K. Hale, "Methods of Bifurcation Theory,'' Springer-Verlag, New York-Heidelberg-Berlin, 1982. doi: 10.1007/978-1-4613-8159-4.

[5]

P. Cosson, L. Zulianello, O. Join-Lambert, F. Faurisson, L. Gebbie, M. Benghezal, C. Van Delden, L. K. Curty and T. Khler, Pseudomonas aeruginosa virulence analyzed in a Dictyostelium discoideum host system, J. Bacteriol., 184 (2002), 3027-3033. doi: 10.1128/JB.184.11.3027-3033.2002.

[6]

F. Dumortier, R. Roussarie and J. Sotomayor, Generic $3$-parameter families of vector fields on the plane, unfolding a singularity with nilpotent linear part. The cusp case of codimension $3$, Ergodic Theory Dynam. Systems, 7 (1987), 375-413. doi: 10.1017/S0143385700004119.

[7]

F. Dumortier, R. Roussarie, J. Sotomayor and H. Zoladek, "Bifurcations of Planar Vector Fields. Nilpotent Singularities and Abelian Integrals,'' Lecture Notes in Mathematics, 1480, Springer-Verlag, Berlin, 1991.

[8]

E. M. C. D'Agata, P. Magal, D. Olivier, S. Ruan and G. F. Webb, Modeling antibiotic resistance in hospitals: The impact of minimizing treatment duration, J. Theor. Biol., 249 (2007), 487-499. doi: 10.1016/j.jtbi.2007.08.011.

[9]

E. M. C. D'Agata, M. Dupont-Rouzeyrol, P. Magal, D. Olivier and S. Ruan, The impact of different antibiotic regimens on the emergence of antimicrobial-resistant bacteria, PLoS ONE, 3 (2008), 1-9.

[10]

R. Froquet, N. Cherix, S. E. Burr, J. Frey, S. Vilches, J. M. Tomas and P. Cosson, Alternative host model to evaluate Aeromonas virulence, Appl. Environ. Microbiol., 73 (2007), 5657-5659. doi: 10.1128/AEM.00908-07.

[11]

L. Fumanelli, M. Iannelli, H. A. Janjua and O. Jousson, Mathematical modeling of bacterial virulence and host-pathogen interactions in the Dictyostelium/Pseudomonas system, J. Theor. Biol., 270 (2011), 19-24. doi: 10.1016/j.jtbi.2010.11.018.

[12]

J. K. Hale, "Asymptotic Behavior of Dissipative Systems,'' Mathematical Surveys and Monographs, 25, American Mathematical Society, Providence, RI, 1988.

[13]

J. K. Hale and P. Waltman, Persistence in infinite dimensional systems, SIAM J. Math. Anal., 20 (1989), 388-395. doi: 10.1137/0520025.

[14]

E. Kipnis, T. Sawa and J. Wiener-Kronish, Targeting mechanisms of Pseudomonas aeruginosa pathogenesis, Medecine et Maladies Infectieuses, 36 (2006), 78-91. doi: 10.1016/j.medmal.2005.10.007.

[15]

C. L. Kurz and J. J. Ewbank, Infection in a dish: High-throughput analyses of bacterial pathogenesis, Curr. Opin. Microbiol., 10 (2007), 10-16. doi: 10.1016/j.mib.2006.12.001.

[16]

S. Ruan and D. Xiao, Global analysis in a predator-prey system with nonmonotonic functional response, SIAM J. Appl. Math., 61 (2001), 1445-1472. doi: 10.1137/S0036139999361896.

[17]

G. F. Webb, E. M. C. D'Agata, P. Magal and S. Ruan, A model of antibiotic resistant bacterial epidemics in hospitals, Proc. Natl. Acad. Sci. USA, 102 (2005), 13343-13348. doi: 10.1073/pnas.0504053102.

[18]

D. Xiao and S. Ruan, Bogdanov-Takens bifurcations in predator-prey systems with constant rate harvesting, in "Differential Equations with Applications to Biology" (Halifax, NS, 1997), Fields Inst. Commun., 21, Amer. Math. Soc., Providence, RI, (1999), 493-506.

[19]

Z. F. Zhang, T. R. Ding, W. Z. Huang and Z. X. Dong, "Qualitative Theory of Differential Equations,'' Transl. Math. Monogr., 101, American Mathematical Society, Providence, RI, 1992.

[1]

Bing Zeng, Shengfu Deng, Pei Yu. Bogdanov-Takens bifurcation in predator-prey systems. Discrete and Continuous Dynamical Systems - S, 2020, 13 (11) : 3253-3269. doi: 10.3934/dcdss.2020130

[2]

Jicai Huang, Sanhong Liu, Shigui Ruan, Xinan Zhang. Bogdanov-Takens bifurcation of codimension 3 in a predator-prey model with constant-yield predator harvesting. Communications on Pure and Applied Analysis, 2016, 15 (3) : 1041-1055. doi: 10.3934/cpaa.2016.15.1041

[3]

Min Lu, Chuang Xiang, Jicai Huang. Bogdanov-Takens bifurcation in a SIRS epidemic model with a generalized nonmonotone incidence rate. Discrete and Continuous Dynamical Systems - S, 2020, 13 (11) : 3125-3138. doi: 10.3934/dcdss.2020115

[4]

Xun Cao, Xianyong Chen, Weihua Jiang. Bogdanov-Takens bifurcation with $ Z_2 $ symmetry and spatiotemporal dynamics in diffusive Rosenzweig-MacArthur model involving nonlocal prey competition. Discrete and Continuous Dynamical Systems, 2022, 42 (8) : 3747-3785. doi: 10.3934/dcds.2022031

[5]

Zhihua Liu, Hui Tang, Pierre Magal. Hopf bifurcation for a spatially and age structured population dynamics model. Discrete and Continuous Dynamical Systems - B, 2015, 20 (6) : 1735-1757. doi: 10.3934/dcdsb.2015.20.1735

[6]

Hebai Chen, Xingwu Chen, Jianhua Xie. Global phase portrait of a degenerate Bogdanov-Takens system with symmetry. Discrete and Continuous Dynamical Systems - B, 2017, 22 (4) : 1273-1293. doi: 10.3934/dcdsb.2017062

[7]

Hebai Chen, Xingwu Chen. Global phase portraits of a degenerate Bogdanov-Takens system with symmetry (Ⅱ). Discrete and Continuous Dynamical Systems - B, 2018, 23 (10) : 4141-4170. doi: 10.3934/dcdsb.2018130

[8]

Fátima Drubi, Santiago Ibáñez, David Rivela. Chaotic behavior in the unfolding of Hopf-Bogdanov-Takens singularities. Discrete and Continuous Dynamical Systems - B, 2020, 25 (2) : 599-615. doi: 10.3934/dcdsb.2019256

[9]

Pengmiao Hao, Xuechen Wang, Junjie Wei. Global Hopf bifurcation of a population model with stage structure and strong Allee effect. Discrete and Continuous Dynamical Systems - S, 2017, 10 (5) : 973-993. doi: 10.3934/dcdss.2017051

[10]

Xianlong Fu, Zhihua Liu, Pierre Magal. Hopf bifurcation in an age-structured population model with two delays. Communications on Pure and Applied Analysis, 2015, 14 (2) : 657-676. doi: 10.3934/cpaa.2015.14.657

[11]

Qiuyan Zhang, Lingling Liu, Weinian Zhang. Bogdanov-Takens bifurcations in the enzyme-catalyzed reaction comprising a branched network. Mathematical Biosciences & Engineering, 2017, 14 (5&6) : 1499-1514. doi: 10.3934/mbe.2017078

[12]

Ryan T. Botts, Ale Jan Homburg, Todd R. Young. The Hopf bifurcation with bounded noise. Discrete and Continuous Dynamical Systems, 2012, 32 (8) : 2997-3007. doi: 10.3934/dcds.2012.32.2997

[13]

Matteo Franca, Russell Johnson, Victor Muñoz-Villarragut. On the nonautonomous Hopf bifurcation problem. Discrete and Continuous Dynamical Systems - S, 2016, 9 (4) : 1119-1148. doi: 10.3934/dcdss.2016045

[14]

John Guckenheimer, Hinke M. Osinga. The singular limit of a Hopf bifurcation. Discrete and Continuous Dynamical Systems, 2012, 32 (8) : 2805-2823. doi: 10.3934/dcds.2012.32.2805

[15]

Stephen Pankavich, Nathan Neri, Deborah Shutt. Bistable dynamics and Hopf bifurcation in a refined model of early stage HIV infection. Discrete and Continuous Dynamical Systems - B, 2020, 25 (8) : 2867-2893. doi: 10.3934/dcdsb.2020044

[16]

Hooton Edward, Balanov Zalman, Krawcewicz Wieslaw, Rachinskii Dmitrii. Sliding Hopf bifurcation in interval systems. Discrete and Continuous Dynamical Systems, 2017, 37 (7) : 3545-3566. doi: 10.3934/dcds.2017152

[17]

Qigang Yuan, Jingli Ren. Periodic forcing on degenerate Hopf bifurcation. Discrete and Continuous Dynamical Systems - B, 2021, 26 (5) : 2857-2877. doi: 10.3934/dcdsb.2020208

[18]

Fernando Antoneli, Ana Paula S. Dias, Rui Paiva. Coupled cell networks: Hopf bifurcation and interior symmetry. Conference Publications, 2011, 2011 (Special) : 71-78. doi: 10.3934/proc.2011.2011.71

[19]

R. Ouifki, M. L. Hbid, O. Arino. Attractiveness and Hopf bifurcation for retarded differential equations. Communications on Pure and Applied Analysis, 2003, 2 (2) : 147-158. doi: 10.3934/cpaa.2003.2.147

[20]

Fatihcan M. Atay. Delayed feedback control near Hopf bifurcation. Discrete and Continuous Dynamical Systems - S, 2008, 1 (2) : 197-205. doi: 10.3934/dcdss.2008.1.197

2018 Impact Factor: 1.313

Metrics

  • PDF downloads (35)
  • HTML views (0)
  • Cited by (0)

[Back to Top]